Tenofovir use is associated with an increase in serum alkaline phosphatase in the Swiss HIV Cohort Study

Fux, Christoph A; Rauch, Andri; Simcock, Mathew; Bucher, Heiner C; Hirschel, Bernard; Opravil, Milos; Vernazza, Pietro; Cavassini, Matthias; Bernasconi, Enos; Elzi, Luigia; Furrer, Hansjakob (2008). Tenofovir use is associated with an increase in serum alkaline phosphatase in the Swiss HIV Cohort Study. Antiviral therapy, 13(8), pp. 1077-82. London: International Medical Press

Full text not available from this repository. (Request a copy)

BACKGROUND: Tenofovir (TDF) use has been associated with proximal renal tubulopathy, reduced calculated glomerular filtration rates (cGFR) and losses in bone mineral density. Bone resorption could result in a compensatory osteoblast activation indicated by an increase in serum alkaline phosphatase (sAP). A few small studies have reported a positive correlation between renal phosphate losses, increased bone turnover and sAP. METHODS: We analysed sAP dynamics in patients initiating (n = 657), reinitiating (n = 361) and discontinuing (n = 73) combined antiretroviral therapy with and without TDF and assessed correlations with clinical and epidemiological parameters. RESULTS: TDF use was associated with a significant increase of sAP from a median of 74 U/I (interquartile range 60-98) to a plateau of 99 U/I (82-123) after 6 months (P < 0.0001), with a prompt return to baseline upon TDF discontinuation. No change occurred in TDF-sparing regimes. Univariable and multivariable linear regression analyses revealed a positive correlation between sAP and TDF use (P < or = 0.003), but no correlation with baseline cGFR, TDF-related cGFR reduction, changes in serum alanine aminotransferase (sALT) or active hepatitis C. CONCLUSIONS: We document a highly significant association between TDF use and increased sAP in a large observational cohort. The lack of correlation between TDF use and sALT suggests that the increase in sAP is because of the bone isoenzyme and indicates stimulated bone turnover. This finding, together with published data on TDF-related renal phosphate losses, this finding raises concerns that TDF use could result in osteomalacia with a loss in bone mineral density at least in a subset of patients. This potentially severe long-term toxicity should be addressed in future studies.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Haematology, Oncology, Infectious Diseases, Laboratory Medicine and Hospital Pharmacy (DOLS) > Clinic of Infectiology

UniBE Contributor:

Fux, Christoph Andreas; Rauch, Andri and Furrer, Hansjakob

ISSN:

1359-6535

ISBN:

19195333

Publisher:

International Medical Press

Language:

English

Submitter:

Factscience Import

Date Deposited:

04 Oct 2013 15:06

Last Modified:

04 May 2014 23:20

PubMed ID:

19195333

Web of Science ID:

000262341200013

URI:

https://boris.unibe.ch/id/eprint/28675 (FactScience: 125138)

Actions (login required)

Edit item Edit item
Provide Feedback